Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 325, NWS Springfield, MO

October 23, 2001Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 4:19 PM CDT for Morgan County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2001, 4:19 PM CDT (21:19 UTC)
Expired
Oct 23, 2001, 5:00 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KSGF 232119
SVRSGF
MOC141-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES SOUTH OF VERSAILLES...OR 17 MILES NORTHWEST OF
  OSAGE BEACH...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MORGAN COUNTY.

THE TOWNS OF GRAVOIS MILLS AND ROCKY MOUNT ARE ALSO IN THE PATH OF
THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3841 9296 3823 9296 3822 9272 3843 9268

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:10 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 23, 2:10 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE OCT 23 2001

MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES
THROUGH WEDNESDAY...THEN WITH TEMPERATURES.

WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT
CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR.  NEXT
WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM
TO AFFECT THE FORECAST AREA ON WEDNESDAY.

CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS
EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE
1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS.  WILL
HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE
OVERNIGHT.

NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL
DIVERGENCE OVER THE CWA BY MIDDAY.  MODELS SHOWING GOOD LIFT WITH
THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT
LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO.  WILL
INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE
LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM.  WILL KEEP POPS AROUND 30
HOWEVER.

STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20
TO 25 MPH SUSTAINED WINDS TOMORROW.  WINDS DIMINISH TO AROUND 10 BY
THE EVENING WITH A CLEARING SKY.  REMAINDER OF WEEK LOOKS TO STAY
COOL WITH NW FLOW ALOFT CONTINUING.  HIGH PRESSURE AND A DRY
ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE
PERIOD.  MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS
SURFACE HIGH SETTLES OVER THE AREA.

ISC GRIDS HAVE BEEN SENT.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 5
SGF   58  66  36  56 /  30  30   0   0
JLN   59  67  40  59 /  30  30   0   0
UNO   61  72  37  56 /  30  30   0   0
VIH   58  66  34  54 /  30  30   0   0

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Oct 23, 1:00 PM CDT, 3 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE OCT 23 2001

THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS
MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON.  DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS
WITH THE MAIN FRONT STILL WELL TO THE WEST.  THE UPPER LEVEL SYSTEM
WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS
EVENING.  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND THE MAIN THREAT.  SPOTTERS COULD BE NEEDED LATER THIS
AFTERNOON FOR SEVERE WEATHER ACTIVATION.

.EXTENDED OUTLOOK...
THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.  BEHIND THIS
SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.
Local storm report, Oct 23, 2:40 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    WARSAW                    MO   1 INCH HAIL
10/23/01   BENTON                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:38 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
Oct 23, 1:05 PM CDTSevere Thunderstorm WarningSGFShannon40 min
Oct 23, 2:12 PM CDTSevere Thunderstorm WarningSGFBenton48 min
Oct 23, 3:09 PM CDTSevere Thunderstorm WarningSGFBenton36 min
Oct 23, 3:18 PM CDTTornado WarningSGFBenton27 min
Oct 23, 3:34 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 3:46 PM CDTTornado WarningSGFBenton44 min
Oct 23, 4:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
Oct 23, 4:46 PM CDTTornado WarningSGFMiller44 min
Oct 23, 5:13 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
Oct 23, 5:29 PM CDTSevere Thunderstorm WarningSGFMiller46 min
Oct 23, 6:03 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski42 min
Oct 23, 6:12 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Oct 23, 6:15 PM CDTSevere Thunderstorm WarningSGFMaries45 min
Oct 23, 6:45 PM CDTSevere Thunderstorm WarningSGFPulaski15 min
Oct 23, 6:59 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.